I am 72 years old and take hormones, but I still get hot flashes regularly. Why do these continue at my age, and will they ever stop?
The conventional wisdom has been that hot flashes are caused by a drop in the hormone estrogen that occurs around the time of menopause. Dr. Susan Love, in her book, “Dr. Susan Love’s Hormone Book,” argues that true hot flashes (complete with accelerated heart rate or palpitations) are actually due to surges in estrogen production in the body. She believes that these occur as hormone levels in the body actually fluctuate prior to the decline that accompanies the end of menstruation.
Many American women experience hot flashes and symptoms of menopause. Symptoms may start a few years before menopause and may last several years after.
Assuming that you went through menopause around the usual time, (late 40s/early 50s), then you have been having hot flashes for 20 years. That is not very common.
If Dr. Love’s theory is correct, then it may follow that whatever dosage and cocktail of hormone replacement drugs you are taking is just not the right formula for you. Ask your doctor about adjusting the dose or changing formulas.
Also, if you have been on hormone replacement therapy continuously for 20 years, you may want to talk with your doctor about gradually stopping the medication, because there are some risks that increase with long-term use.
You know, it is also possible that these “hot flashes” are unrelated to either menopause or hormone replacement. As we get older, we sometimes dismiss symptoms and ailments as a normal part of aging, and this isn’t always the case.
All in all, I would say you should have a thorough physical exam and make sure to give the doctor a detailed description of any unusual symptoms, including the hot flashes.